Iowa, 2022

Flash Flood and Hail in Iowa, August 19, 2022

August 19, 2022 · NWS DVN · 10 events in 4 counties and zones

A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms. Instability and shear were strong enough for a few supercell thunderstorms to develop and bring hail, strong winds, and heavy rain to the area. The storms were slow moving. which allowed some storms to anchor over locations for an extended period of time, resulting in flash flooding. Some repeated storms over the same area also led to similar results. Severe weather reports were mostly in the form of hail, as these storms produced hail very efficiently. The largest hail reported was 1.5, and there were some isolated reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 2:10 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
310 PM CDT Fri Aug 19 2022

.SYNOPSIS...
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low in sw MN was beginning to spread large scale
ascent across the cwa with thunderstorms developing in the
instability and 30-35 kt bulk shear.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low will track southeast into eastern IA with
several rounds of showers and thunderstorms through Saturday. The
more widespread pcpn should occur during the afternoon and evening
with the heating of the day. SPC has a slight risk for severe
thunderstorms through this evening, with a marginal risk for
Saturday afternoon and evening. Large hail and damaging winds are
the main risks but can't rule a tornado or two with the atmosphere
rotating with the upper low overhead. In addition, the storms will
be slow moving so heavy rainfall is likely. lows tonight in the
lower 60s with highs on Saturday in the mid to upper 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri Aug 19 2022

Key Message:

1) Mostly dry weather ahead of us, with seasonal temperatures
forecast. Setting up to be a beautiful start to the work week!

Discussion...

Sunday will be the start of a stretch of beautiful weather for the
area. The cut off low will continue to slowly push off to the east,
allowing high pressure to filter into the area. While we may see
some lingering showers early Sunday morning, those will quickly move
out and leave much of the area dry through the day. High pressure
will stick around through the first half of the week, with light
winds, mostly clear skies, and seasonal temperatures.

With high pressure overhead, precipitation chances through the first
half of the week will be little to none. Mid to late week, we get
under northwest flow, which will put us in a pattern with the chance
to get a handful of weak systems that push through. Thus, Wednesday
and beyond, we can start to see precipitation chances on the rise.
At this time, we aren't seeing any hints at large and widespread
rainfall/thunderstorm events through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Aug 19 2022

Closed upper low will track out of southern MN and into northern
IA increasing showers and thunderstorms across the taf sites this
afternoon and tonight. Ocnl MVFR/lcl IFR conds near/in tsra.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gunkel
AVIATION...Haase
Hazardous weather outlook, Aug 19, 2:50 AM CST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CDT Fri Aug 19 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight, mostly between 4 PM and 10 PM. There is a slight risk
for severe storms in the counties along and west of the
Mississippi River. The primary risks are strong wind gusts and
large hail. A secondary threat is localized minor flooding from
heavy downpours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Occasional rounds of showers and thunderstorms are anticipated on
Saturday. The main risk is gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early tonight.

Uttech

In the hours before

Special weather statement, Aug 19, 3:54 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Fri Aug 19 2022

IAZ051-052-063-192245-
Linn IA-Iowa IA-Benton IA-
454 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northwestern
Johnson, southern Benton, southwestern Linn and northern Iowa
Counties through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Plaine, or 13 miles west of Marengo, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Luzerne around 510 PM CDT.

Other locations in the path of this storm include Marengo,
Blairstown, Newhall, Norway, Atkins and Walford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Iowa.

&&

LAT...LON 4195 9230 4202 9187 4186 9183 4181 9183
      4175 9230
TIME...MOT...LOC 2154Z 258DEG 30KT 4183 9232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gunkel

The radar

The Quad Cities radar (KDVN), 127 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Benton

When
August 19, 4:03 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Thunderstorm Wind, Muscatine

When
August 19, 6:00 PM CST
Where
Muscatine County, 1.38 mi N of Conesville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -91.350

Amateur radio relayed a report from law enforcement that trees were down on the north side of Conesville.

Hail, Muscatine

When
August 19, 6:03 PM CST
Where
Muscatine County, Conesville
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.380, -91.350

Amateur radio operator relayed the report from the fire chief.

Hail, Muscatine

When
August 19, 6:07 PM CST
Where
Muscatine County, 1.48 mi SSW of Muscatine Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -91.160

Hail, Muscatine

When
August 19, 6:24 PM CST
Where
Muscatine County, Conesville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.380, -91.350

Hail, Keokuk

When
August 19, 6:33 PM CST
Where
Keokuk County, 1.38 mi N of Pekin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -92.170

A trained spotter reported that hail has been falling for the past 10 minutes and that most of the stones were pea to nickel size.

Thunderstorm Wind, Jones

When
August 19, 7:35 PM CST
Where
Jones County, 1.72 mi NE of Stone City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.140, -91.330

A trained spotter reported trees down and large tree branches down. The time of the event was estimated using radar. This report was received via social media.

Thunderstorm Wind, Jones

When
August 19, 7:45 PM CST
Where
Jones County, 0.86 mi NE of Morley
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.010, -91.240

The Morely Fire Chief estimated a peak wind speed of 65 MPH. .

Thunderstorm Wind, Muscatine

When
August 19, 7:46 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.420, -91.070

Law Enforcement reported a tree down on Fletcher Avenue. The time of the event was estimated using radar.

Flash Flood, Muscatine

When
August 19, 8:05 PM CST to 11:59 PM CST
Where
Muscatine County, Conesville to 0.18 mi WSW of Conesville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.380, -91.350

A member of the public reported that several yards and alleyways on the south side of Conesville had water up to a foot deep in them.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052893, 1052903, 1052895, 1052896, 1052898, 1052900, 1052909, 1052907, 1052908, 1052891.